News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Arrhythmias

Question: Slow and fast heart rate


 gyrlemt - Sat Mar 22, 2008 8:59 pm

Ok let me start by giving a little background I was on thyroid meds for 3 yrs at 50 mcgs never had a problem with it, I got on lortabs for chronic back pain also for 3 yrs, I got off of them 2 months ago. About I month ago I started having palpitations and tacyness of the heart which I have had palps in the past several yrs ago , but found out my potassium was always low I have been on 10 meq daily for 8 yrs of that with 250 mg magnesium. I had a holter that stated only that my avrage beat was 84 but also had sinus tacy at 144 beats pr min. I then had a echo because this just got worse it said I had a Equivocal anterior mitral leaflet prolapse and trace Mitral and tricuspid regurgitation. The ejection fraction was 60 to 65 percent. The right ventricular systolic pressure was 27 mmhg. I also was admitted wwhen I went to the ER cause I felt a little pain in the chest they had me on the tele monitor and it said in the report that they saw the palpitations and that i occasionally had a slow atrial rythym. When I was in there and I said that I had a funny feeling in the chest they ran a strip and the girls told me it wads inverted p waves that were junctional. Not sure that the dr was told, I think I told him when he did the stress test on me. That test was fine, I was running a low bp at like 79/56 and when I got up to do the test after sitting and standing it went up tp 80/60. I have been feeling a little light headed ck my pulse it will be like 60 or a little lower, I am afraid to take anything for my anexiety that it will make my pressure and pulse go lower, but its driving me crazy!!!!! I just worry about the heart beat without the meds going to low while I sleep , they never said how low it went, but i also still have periods of the tacyness, not bad today and the palpitations are not bad today either. When I was discharged they told me to stop taking the thyroid med if I wanted I did 3 days ago and to take more potsssiummj, but mine was not out of range at all. This was my diagnosis. I am so worried about the echo results and what the tele monitor had said about my slow rythym. There were some nuetro and monos that were off in my blood work and my INR was low at a 1 when rgular range is 2-3, I asked the dr about this he said it was not low when it said it right there on the lab test, they did a ct scan to make sure that I did not have a clot in my lung that night. Should I be to worried about these results of the echo and the heart rythyms? Or am I just working my self up?
 Dr. A. Madia - Wed Mar 26, 2008 7:51 am

User avatar Hi Gyrlemt,

In my view you ARE a little anxious about your health though I do not deny that you have some issues with your heart rhythm. I will try here to give you some information which I hope will ameliorate your anxiety.

First your Thyroid. You were on 50 mics and the fact that it was started in the first place means that your hypothyroid status was well documented. Means you are to be on the med continuously and cannot stop it. OK the dose may vary from time to time but its not possible to discontinue in most of the cases.

Your Echo says you have equivocal Mitral Prolapse. This is a condition in which the flaps of the Mitral valve of your heart would be a little longer than needed and the two flaps would 'skid' on each other when they close during systole just like a bike skidding on a wet road. This may sound scary but believe me it is not. This is the most benign or innocent of the heart 'diseases' in fact many people refuse to call it a disease and prefer to label it as a variation. Your ejection fraction of 60-65 is excellent.

However those having this MV Prolapse are prone to get arrhythmias-or irregularity of their heart beats. Your rate of 144 may well be due to this added by some anxiety. You had a run of junctional rhythm too as you say. Now these rhythms although not desirable are not too serious too. Your low blood pressure is also a function of your Mitral Prolapse syndrome.

To overcome all these things I have some suggestions for you.

First and foremost get your thyroid profile done. If thyroid is on higher side, [low TSH] your are bound to have some heart rhythm disturbances.

Second, start doing some regular and vigorous aerobic exercises. This will build up your stamina, tone up your heart, increase your vagal tone and ultimately reduce or eliminate the rhythm disturbances. Point out the Junctional rhythm thing to your cardiologist.

Eat a lot of fresh citrus food and vegetables. Thus you will get your potassium the natural way. Its more enjoyable to eat an orange than to eat a potassium pill isn't it?

Your INR of 1 is absolutely normal, rest assured about it. INR of 2-3 as you say is only for those who have a metal valve fitted and are taking some clot reducing medicines.

Take care,


Apurva

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here